T Nation

T Lowering Meds / Natural AI?


Hi all,

I'm a newbie, sorry if this has been talked about before, I did a quick scan and couldn't find anything so thought I'd raise the topic.

I've been doing some research recently into meds that may lower T and was wondering if any of you guys had any similar experience.

The story starts with my taking an antibiotic called Doxycycline (for something called Rosacea) within the next few weeks I'd lost loads of energy and felt pretty cr*p.

I figured this would go away after I'd finished the course, but the energy loss continued. I lost weight and muscle mass and my mood was down.

I did some reading up and found the following report

If you look at the paragraph marked discussion you'll find the following sentence

"Interestingly, CYP3A4 also metabolized TST to 4-OHAD, a potent inhibitor of extrahepatic aromatase (CYP19). It has been reported that 4-OHAD was able to inhibit 90% of the aromatase activity at a concentration of 1 µM (Mak et al., 1999). "

I also read up that the following are strong inhibitors of CYP3A4.

Clarithromycin, Diclofenac, Doxycycline, Fosamprenavir, Imatinib, Indinavir, Isoniazid, Itraconazole, Ketoconazole, Miconazole, Nelfinavir, Nicardipline, Propofol, Quinidine, Ritonavir, Telithromycin.

The list of moderate inhibitors of CYP3A4 includes things like tetracycline, erythromycin and interestingly grapefruit juice.

So my brain got to thinking that these drugs inhibit CYP3A4, therefore there is going to be a slowing of the manufacture of 4-OHAD from free testosterone. Now if the 4-OHAD was busy inhibiting CYP19 from making aromatase this could be how I felt cr*p even after I'd finished taking Doxycycline.

If by the time I'd finished the course, aromatase was busy turning testosterone into estradiol then there may not be enough free testosterone left for CYP3A4 to turn the T into 4-OHAD and bring aromatase back down.

I'm doing my best to write this clearly guys I hope it's coming across how I intended.

Anyway, do any of you guys think this makes sense?, or has anyone had a similar reaction to any of the meds I've mentioned above.

My doc said it was bs, but there again my doc didn't know the male body could produce estradiol

Thanks for any feedback



Doxycycline is a potent broad spectrum antibiotic used for a variety of infections. Its used in the military as a precautionary to troops returning home from the middle east for Malaria. One of the big side effects is photosensitivity. I would never take it cuz of all the sides, lowering T-levels to me isn't out of the realm of possibilites. It definitely will drag you down in my experience, but Im not a doc not even close.

If Im not mistaken your supposed to stay on for 30 days to build sufficient levels of antibiotic. Try something subtle like Tribulus to bring T-levels up. Being that rosacea is an irritating skin condition I think its strange your doc prescribed such a strong antibiotic that would effect skin sensitivity. I would think that would irritate it further as there is no cure for the condition only treatment


It makes sense and it would likely work as described. Like T-MIA said, You'll feel like shit on antibiotics. They are nasty. I've taken doxycyclene, and a couple other antibiotics, and all will bring you down. Along with killing harmful bacteria in your body it gets rid of all the other harmless (and usually helpful) bacteria. It also takes a while post-treatment to repopulate the helpful bacteria, so you might feel like crud for a week or so after stopping.


T-MIA, you're right about it being a little odd to take doxycycline for Rosacea, however I also had ocular rosacea. Doxycycline is more soluble hence it's use.

Rosacea is genetic, so the antibiotics don't "kill" anything off they just suppress the problem. Between doxycycline, erythromycin and oxytetracyline I was on the meds over 7 months. I'm just about ok now but it's taken a year to recover and stop being depressed and a dim whit. (my mates would still disagree with me on that one I think!)

I'll give the tribulus a try and see if it boosts me up, I suppose what I could really do with trying is some aromatase inhibitors. I don't know if tribulus does that but it seems worth a try anyway.

Thanks for the responses


Do a T-Nation search on "Andro Wars" to see the test results from using ZMA, TRIBEX-tribulus and others. Hope this helps.